Questions about Endometrial Adenocarcinoma
Dear OncoLink "Ask The Experts,"
I would like to ask three questions if I might:
Christina S. Chu, MD, Assistant Professor of the Division of Gynecologic Oncology at the University of Pennsylvania Health System, responds:
You have asked some very good questions. Let me address them one by one.
First, many things may affect CA125 measurement in the blood. Gynecologic reasons include cancers of the ovary and endometrium as well as infection, benign cysts, and fibroids. Many non-gynecologic factors influence CA125 as well, including surgery, cirrhosis, heart failure, and pericarditis. Given the circumstances of recent surgery and your sister's pericardial effusion, I do not think that this small rise in CA125 is unusual.
Second, various chemotherapies may affect the heart. Your sister needs to discuss with her physician whether the pericardial effusion is compromising her heart function first. Then, consideration should be given to the specific types of chemotherapy that may be administered. Taxol may occasionally slow the heartbeat, and adriamycin (also known as doxorubicin) may cause cumulative heart damage. Depending on the severity of the effusion, either drug may be administered safely, but the specifics should be discussed with your sister's treating physician.
Lastly, by this point, the estrogen received from the patch or pills should have been eliminated by the body. However, estrogen is produced by peripheral fat, so even post-menopausal women may have appreciable levels of estrogen hormones.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania